Missouri, 2020

Dense Fog in Missouri, April 24, 2020

April 24, 2020 · NWS PAH · 5 events in 5 counties and zones

Widespread dense fog formed over the Mississippi River counties of southeast Missouri, reducing visibility to one-quarter mile or less. The fog formed under a narrow ridge of high pressure extending north to south along the Mississippi Valley.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed over the Mississippi River counties of southeast Missouri, reducing visibility to one-quarter mile or less. The fog formed under a narrow ridge of high pressure extending north to south along the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 10:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 23, 10:31 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1131 PM CDT Thu Apr 23 2020

.UPDATE...
Issued at 1130 PM CDT Thu Apr 23 2020

Updated Aviation discussion for the 06 UTC TAF issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 235 PM CDT Thu Apr 23 2020

The storm system currently over the region will continue to push
east and out of the area through this evening. Latest guidance
indicates that the measurable precipitation should be on a
downward trend, leaving just a chance of showers over the eastern
third of the region after 00Z. There is some potential for a few
lightning strikes ahead of the upper low, mainly over the southern
Pennyrile late this afternoon.

Clearing is expected to make its way eastward tonight, but it is
expected to stall out over our region overnight. There is some
potential for low clouds to redevelop or for fog to develop in
the clear air. With that expectation trended a bit lower with
temperatures and dewpoints tonight.

Our next storm system will impact the region Friday night through
Saturday night, but a minor disturbance may impact southeast
Missouri and southern Illinois with some showers and possibly even
thunderstorms Friday afternoon. Much of the guidance brings some
convection right to our border areas by 18Z Friday, and then just
kills it off or continues to try to generate scattered convection
in that same area. Tried to hold PoPs to low chance levels through
the afternoon. Not much to choose from in temperature guidance, so
stayed with the typical blend which would indicate a bit less
cloud cover than we have in the forecast.

The main storm system may push showers into southeast Missouri by
late evening, but overnight they will spread east over most of the
region with the possible exception of southwest Indiana. The
instability will be limited and mainly confined to the southern
border of the areas and farther south. Will have a very small
sliver of slight chance thunder probabilities along the southern
periphery of the area just to be safe.

The surface low will push through west Kentucky through early
afternoon, and there will be some potential for a few
thunderstorms to develop ahead of it. This will likely be our best
chance of thunderstorms in the short term. The upper storm system
is a bit stronger and more amplified than today's storm, so it
will drag its heels through the area, leaving a chance of showers
in the east through at least Saturday evening. Storm total QPF
with this system will range from an inch or more in the northwest
to around a half inch in the southeast.

Temperatures will continue to be milder than normal at night
through Friday night and cooler than normal during the day. Plenty
of moisture around, but not much sunshine.

.LONG TERM...(Sunday through Thursday)
Issued at 235 PM CDT Thu Apr 23 2020

The main weather concern in the long term period is associated with
a system later Tuesday/Tuesday night.

We start off the period in northwest flow aloft on Sunday, on the
back side of the upper level system from Saturday. A little ripple
of energy aloft looks to dive southward into Missouri during the
afternoon hours. A few models try to develop some light precip over
southeast Missouri with this feature. However, most guidance
indicates scarce moisture available and keep us dry. This is the
route we will continue to side with.

On Monday, upper heights begin to rise as the trough over the
eastern U.S. departs and gives way to another disturbance entering
the Pacific Northwest region. This should result in a continued dry
forecast through the daytime hours. A few models try to spread in
some warm air advection rain Monday night, so kept in lower chance
PoPs for this potential.

On Tuesday, mid level shortwave energy over the Northern Plains is
forecast to dive southeastward and eventually carve out a deeper
trough over the eastern U.S. Wednesday into Thursday. This will lead
to the passage of a cold front across our area, resulting in a good
chance for rain and thunderstorms. Guidance is in pretty good
agreement bringing the highest rain/thunderstorm chances through
Tues evening/overnight. Current QPF amounts are in the 0.5"-0.75"
range with this system.

Wrap-around showers and perhaps a few isolated storms will be
possible on Wednesday as the system departs to the east. Most models
advertise next Thursday to be dry as high pressure begins to move in
from the west.

Temperatures will average at or below normal through most of the
extended, with highs in the 60s to lower 70s most days. The
exception will be on Tuesday, as breezy southwest winds nudge us up
into the mid 70s in many locations.

&&

.AVIATION...
Issued at 1130 PM CDT Thu Apr 23 2020

Main concern with this forecast package is the potential for
IFR/LIFR cigs and vsby restrictions from fog and low status from
the predawn hours through daybreak. Satellite imagery shows an
expanding area of low stratus over western Kentucky, southeast
Illinois, and southwest Indiana. Current thinking is that MVFR fog
and low IFR cigs will develop at KEVV/KOWB/KPAH, and IFR/LIFR fog
will be the greater concern at KCGI and KMVN, where skies have
cleared out.

Timing for the greatest impacts will be in the 09-14z period.
Vsbys and cigs will improve to VFR by late morning with the
arrival of diurnal heating and mixing. Winds will be generally
light and variable at 5 kts or less.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DWS
Hazardous weather outlook, Apr 23, 3:33 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
433 PM CDT Thu Apr 23 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
433 PM CDT Thu Apr 23 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Patchy fog will be possible mainly over southeast Missouri and
southern Illinois overnight. Dense fog with visibilities under a
half a mile cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible over portions of southeast
Missouri and southern Illinois Friday afternoon and evening, and
then along the southern border of southeast Missouri and west
Kentucky overnight. A small chance of thunderstorms will also be
possible over west Kentucky and southwest Indiana Saturday morning
into the afternoon. Locally heavy rainfall and lightning will be
the primary concerns.

A chance of thunderstorms is forecast Tuesday and Tuesday night,
and a few thunderstorms will also be possible on Wednesday.
Locally heavy rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Perry

When
April 24, 1:00 AM CST to 7:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Cape Girardeau

When
April 24, 1:00 AM CST to 7:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
April 24, 3:00 AM CST to 7:00 AM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
April 24, 3:00 AM CST to 7:00 AM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
April 24, 3:00 AM CST to 7:00 AM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883599, 883600, 883601, 883602, 883603.